Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

What causes difficulty in breathing after taking Doxyciclin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
Hello, my name is XXXX. I am an American who lives and works in Rotterdam (Holland). I have recently had a viral infection with high fever running nose and throat pain. Every time I have that a sinusitis stays afterwards for a long time as a consequence. This time is no exception. My nose is so stuffed up; I can' breath, can't sleep; my nasal cavities are swollen, and I am running a low grade fiver.The doctors here do not like to prescribe antibiotic, but I asked for one anyway, based on the experience that this infection usually turns into a bacterial and drags forever. I have been prescribed Doxyciclin 100mg once a day. Yesterday I took the first dose (200mg first day) but the symptoms' 've got even worse. Couldn't brath all night, couldn't sleep.Is this the wright antibiotic for sinusitis, and what would you recommend I do if you are my doctor? Forgot to explain that the viral infection started almost 2 weeks ago and now the inflammation has localized on my sinuses as described above.
Posted Tue, 11 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Prasad 45 minutes later
Brief Answer: Penicillin group of antibiotic are preferred... Detailed Answer: Hi, A stuffed sinus stays that way until it is cleared or gets resorbed. If your sinus openings are very narrow and congested, you are going to suffer from recurrent / chronic sinusitis. So the priority is to clear the stuffiness. At this instance, it would be extremely difficult to predict the nature of infection without help of laboratory test. If I were the treating doctor I would have ordered for hemogram and swab from throat and nasal secretions to confirm the nature of infection and type of bacteria. If antibiotic use is essential, I prefer to use pencillin group of drugs like amoxicillin + clavulanic acid combination three times a day for 5-7 days. I prefer this penicillin over doxycycline due to its bactericidal effects (doxy has bacterostatic effects only). That being said, FDA has approved doxycycline to treat upper respiratory tract infection. You can continue using doxy as instructed for 3-4 days. If symptoms don't improve aforementioned tests are warranted. In addition, I also recommend that you use steam inhalation three time a day to clear up congested sinus openings. As described initially that is going to be the priority. You should also use nasal decongestant or antihistamines for few days to dry up secretions. You can also consider visiting an ENT surgeon and consider surgical procedure to prevent sinus issues or atleast reduce the intensity of sinus problem in future. Hope I have been helpful. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor